Alert archive / Michigan / Red Flag Warnings in 2009
Red Flag Warning 3, NWS Gaylord, MI
NWS Gaylord, MI issued this red flag warning at May 19, 2009, 4:02 PM EDT for 22 counties in Michigan. It took effect at May 20, 2009, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2009, 4:02 PM EDT (20:02 UTC)
- In effect from
- May 20, 2009, 11:00 AM EDT
- Expired
- May 20, 2009, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Gaylord, MI
All 22 counties
Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 395 m²/s²
- 0-3 km storm-relative helicity
- 475 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KAPX 192002 RFWAPX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 402 PM EDT TUE MAY 19 2009 ...RED FLAG WARNING WEDNESDAY ACROSS NORTHERN MICHIGAN FOR HIGH TEMPERATURES AND BREEZY SOUTHERLY WINDS... .DISCUSSION...A WEAK FRONT OVER CENTRAL MICHIGAN THIS EVENING...WILL MOVE INTO UPPER MICHIGAN TONIGHT...BEFORE MOVING INTO JAMES BAY WEDNESDAY. THIS PATTERN WILL GENERATE A FEW RAIN SHOWERS OVER THE STRAITS REGION THIS EVENING...WHILE KEEPING MUCH OF NORTHERN MICHIGAN MILD TONIGHT. WITH THE FRONT WELL NORTH OF THE REGION WEDNESDAY...TEMPERATURES WILL WARM INTO THE 80S IN RESPONSE TO SOUTHERLY WINDS GUSTING TO 30...WHILE AFTERNOON HUMIDITY VALUES FALL INTO THE 20S. AN UPPER MIDWEST STORM SYSTEM WILL SWEEP OVER THE GREAT LAKES THURSDAY...GENERATING A CHANCE OF LIGHT RAIN SHOWERS. MIZ016>036-041-042-201115- /O.UPG.KAPX.FW.A.0002.090520T1500Z-090521T0300Z/ /O.NEW.KAPX.FW.W.0003.090520T1500Z-090521T0000Z/ EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO- MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA- ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN- ARENAC- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY... CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA... FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO... HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE... WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH 402 PM EDT TUE MAY 19 2009 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES: IN MICHIGAN...16...17...18...19...20...21...22...23...24 ...25...26...27...28...29...30...31...32...33...34 ...35...36...41...42 TEMPERATURES WEDNESDAY AFTERNOON ARE EXPECTED TO RISE INTO THE LOWER 80S...WHILE SOUTHWEST WIND GUSTS AROUND 30 MPH. AFTERNOON AND EARLY EVENING HUMIDITIES ARE EXPECTED TO FALL INTO THE 20 TO 25 PERCENT RANGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
3 follow-up statements
000 WWUS83 KAPX 200944 RFWAPX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 544 AM EDT WED MAY 20 2009 ...RED FLAG WARNING TODAY AND THIS EVENING ACROSS MUCH OF NORTHERN MICHIGAN FOR HIGH TEMPERATURES AND BREEZY SOUTHERLY WINDS... .DISCUSSION...UNSEASONABLY WARM AIR WILL FLOOD INTO NORTHERN MICHIGAN TODAY ON GUSTY SOUTHWEST WINDS...WITH TEMPERATURES WARMING INTO THE 80S ACROSS NORTHERN LOWER MICHIGAN WHILE AFTERNOON AND EARLY EVENING HUMIDITY READINGS DROP TO AT OR BELOW 25 PERCENT. THIS WILL LEAD TO RED FLAG CONDITIONS ACROSS MUCH OF NORTHERN MICHIGAN INTO THE EVENING HOURS. MIZ016>036-041-042-210000- /O.CON.KAPX.FW.W.0003.090520T1500Z-090521T0000Z/ EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO- MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA- ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN- ARENAC- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY... CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA... FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO... HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE... WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH 544 AM EDT WED MAY 20 2009 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES: IN MICHIGAN...16...17...18...19...20...21...22...23...24 ...25...26...27...28...29...30...31...32...33...34 ...35...36...41...42 THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES: IN MICHIGAN...16...17...18...19...20...21...22...23...24 ...25... 26...27...28...29...30...31...32...33...34 ...35...36...41...42 TEMPERATURES WEDNESDAY AFTERNOON ARE EXPECTED TO RISE INTO THE LOWER 80S...WHILE SOUTHWEST WIND GUSTS AROUND 30 MPH. AFTERNOON AND EARLY EVENING HUMIDITIES ARE EXPECTED TO FALL INTO THE 20 TO 25 PERCENT RANGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ ADAM
000 WWUS83 KAPX 202009 RFWAPX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 409 PM EDT WED MAY 20 2009 ...RED FLAG WARNING THIS EVENING ACROSS NORTHERN MICHIGAN FOR HIGH TEMPERATURES LOW HUMIDITIES AND BREEZY SOUTHERLY WINDS... ...FIRE WEATHER WATCH FOR THURSDAY FOR NORTHEAST LOWER MICHIGAN AND PORTIONS OF NORTH CENTRAL LOWER MICHIGAN... .DISCUSSION...A WARM AND DRY SOUTHWEST WIND WILL CONTINUE OVER THE LOWER PENINSULA THIS EVENING AND OVERNIGHT. RED FLAG CONDITIONS WILL BE MET THIS EVENING BEFORE TEMPERATURES COOL AND HUMIDITY LEVELS RISE. A COLD FRONT WILL MOVE THROUGH FAR NORTHWEST LOWER MICHIGAN ON THURSDAY... PROVIDING A CHANCE OF SHOWERS...AS WELL AS HIGHER RELATIVE HUMIDITY AND LOWER WIND SPEEDS. HOWEVER...STRONG SOUTHERLY WINDS AND DRY CONDITIONS AHEAD OF THIS COLD FRONT WILL MAINTAIN ELEVATED FIRE DANGER FOR LOCATIONS SOUTH AND EAST OF A LINE FROM ROGERS CITY TO CADILLAC FROM THURSDAY MORNING THROUGH THURSDAY EVENING. THE COLD FRONT WILL FINALLY MOVE THROUGH ALL OF NORTHERN LOWER MICHIGAN THURSDAY EVENING...SPREADING THE CHANCE OF SHOWERS THROUGH THE ENTIRE REGION AND BRINGING AN END TO THE ELEVATED FIRE DANGER. MIZ018-023-024-028>030-033>036-041-042-211115- /O.NEW.KAPX.FW.A.0003.090521T1400Z-090522T0000Z/ /O.CON.KAPX.FW.W.0003.000000T0000Z-090521T0000Z/ PRESQUE ISLE-MONTMORENCY-ALPENA-CRAWFORD-OSCODA-ALCONA-MISSAUKEE- ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- INCLUDING THE CITIES OF...ROGERS CITY...ATLANTA...ALPENA... GRAYLING...MIO...HARRISVILLE...LAKE CITY...HOUGHTON LAKE... WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH 409 PM EDT WED MAY 20 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES: IN MICHIGAN...18...23...24...28...29...30...33...34...35 ...36...41...42 WITH THE HEAT OF THE DAY PASSING...EXPECT TEMPERATURES TO BEGIN TO FALL EARLY THIS EVENING. THIS WILL ALSO ALLOW THE RELATIVE HUMIDITY TO RECOVER A BIT. WINDS WILL ALSO DIMINISH THIS EVENING BELOW CRITICAL LEVELS. BY THURSDAY MORNING...THE COLD FRONT WILL BE PUSHING INTO NORTHERN LOWER MICHIGAN. WINDS AND TEMPERATURES AHEAD OF THE FRONT WILL BE ABOVE CRITICAL LEVELS BY THE AFTERNOON. THE QUESTION WILL BE IF THE HUMIDITY WILL FALL BELOW CRITICAL LEVELS IN THE AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. && $$ MIZ016-017-019>022-025>027-031-032-210000- /O.CON.KAPX.FW.W.0003.000000T0000Z-090521T0000Z/ EMMET-CHEBOYGAN-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-BENZIE- GRAND TRAVERSE-KALKASKA-MANISTEE-WEXFORD- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX... NORTHPORT...MANCELONA...GAYLORD...FRANKFORT...TRAVERSE CITY... KALKASKA...MANISTEE...CADILLAC 409 PM EDT WED MAY 20 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES: IN MICHIGAN...16...17...19...20...21...22...25...26...27 ...31...32 WITH THE HEAT OF THE DAY PASSING...EXPECT TEMPERATURES TO BEGIN TO FALL EARLY THIS EVENING. THIS WILL ALSO ALLOW THE RELATIVE HUMIDITY TO RECOVER A BIT. WINDS WILL ALSO DIMINISH THIS EVENING BELOW CRITICAL LEVELS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
000 WWUS83 KAPX 210015 RFWAPX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 815 PM EDT WED MAY 20 2009 ...FIRE WEATHER WATCH FOR THURSDAY FOR NORTHEAST LOWER MICHIGAN AND PORTIONS OF NORTH CENTRAL LOWER MICHIGAN... .DISCUSSION...A COLD FRONT WILL MOVE THROUGH FAR NORTHWEST LOWER MICHIGAN ON THURSDAY... PROVIDING A CHANCE OF SHOWERS...AS WELL AS HIGHER RELATIVE HUMIDITY AND LOWER WIND SPEEDS. HOWEVER...STRONG SOUTHERLY WINDS AND DRY CONDITIONS AHEAD OF THIS COLD FRONT WILL MAINTAIN ELEVATED FIRE DANGER FOR LOCATIONS SOUTH AND EAST OF A LINE FROM ROGERS CITY TO CADILLAC FROM THURSDAY MORNING THROUGH THURSDAY EVENING. THE COLD FRONT WILL FINALLY MOVE THROUGH ALL OF NORTHERN LOWER MICHIGAN THURSDAY EVENING...SPREADING THE CHANCE OF SHOWERS THROUGH THE ENTIRE REGION AND BRINGING AN END TO THE ELEVATED FIRE DANGER. MIZ018-023-024-028>030-033>036-041-042-211515- /O.EXP.KAPX.FW.W.0003.000000T0000Z-090521T0000Z/ /O.CON.KAPX.FW.A.0003.090521T1400Z-090522T0000Z/ PRESQUE ISLE-MONTMORENCY-ALPENA-CRAWFORD-OSCODA-ALCONA-MISSAUKEE- ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- INCLUDING THE CITIES OF...ROGERS CITY...ATLANTA...ALPENA... GRAYLING...MIO...HARRISVILLE...LAKE CITY...HOUGHTON LAKE... WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH 815 PM EDT WED MAY 20 2009 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING. THE FIRE WEATHER WATCH INCLUDES FIRE WEATHER ZONES: IN MICHIGAN... 18...23...24...28...29...30...33...34...35...36...41...42 A COLD FRONT WILL BE PUSHING INTO NORTHERN LOWER MICHIGAN EARLY TOMORROW MORNING. WINDS AND TEMPERATURES AHEAD OF THE FRONT WILL BE ABOVE CRITICAL LEVELS BY THE AFTERNOON. THE QUESTION WILL BE IF THE HUMIDITY WILL FALL BELOW CRITICAL LEVELS IN THE AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... && PRECAUTIONARY/PREPAREDNESS ACTIONS... A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. && $$ MIZ016-017-019>022-025>027-031-032-210115- /O.EXP.KAPX.FW.W.0003.000000T0000Z-090521T0000Z/ EMMET-CHEBOYGAN-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-BENZIE- GRAND TRAVERSE-KALKASKA-MANISTEE-WEXFORD- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX... NORTHPORT...MANCELONA...GAYLORD...FRANKFORT...TRAVERSE CITY... KALKASKA...MANISTEE...CADILLAC 815 PM EDT WED MAY 20 2009 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. $$ KAS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at May 19, 3:53 PM EDT, 9 minutes earlier.
Area forecast discussion, May 19, 3:53 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
353 PM EDT TUE MAY 19 2009
.SYNOPSIS.../ISSUED AT 353 PM/
A WEAK FRONTAL BOUNDARY OVER CENTRAL MICHIGAN THIS EVENING...WILL
MOVE NORTH INTO UPPER MICHIGAN TONIGHT...BEFORE MOVING NORTH OF
LAKE SUPERIOR WEDNESDAY. THIS PATTERN WILL GENERATE A FEW RAIN
SHOWERS OVER EAST UPPER AND THE STRAITS REGION THIS EVENING...WHILE
KEEPING MUCH OF NORTHERN MICHIGAN MILD TONIGHT.
WITH THE FRONTAL BOUNDARY WELL NORTH OF THE REGION WEDNESDAY...WARM
...BREEZY AND DRY CONDITIONS WILL BE NOTED OVER MUCH OF THE STATE.
HIGH TEMPERATURES WEDNESDAY WILL BE WELL IN THE 80S ACROSS THE
STATE.
AN UPPER MIDWEST STORM SYSTEM WILL SWEEP OVER THE GREAT LAKES REGION
THURSDAY...GENERATING A CHANCE OF LIGHT RAIN SHOWERS. HOWEVER AN
AREA OF HIGH PRESSURE WILL BUILD BACK INTO THE STATE FRIDAY AND
SATURDAY...GENERATING DRY CONDITIONS OVER THE GREAT LAKES FOR
THE UPCOMING HOLIDAY WEEKEND.
SWR
&&
.SHORT TERM.../ISSUED AT 353 PM/...TONIGHT
RAIN SHOWERS JUST NORTH OF THE WARM FRONT WILL CONTINUE TO SLIDE
EAST OF THE FORECAST AREA OVER THE NEXT COUPLE OF HOURS. A 500MB
TROUGH IS SLIDING IN N WISCONSIN AND W UPPER ALONG THE FRONT. THIS
LOOKS TO BE AIMED FOR E UPPER AND N LOWER. TRIED TO TIME THE POPS
THROUGH THE EVENING. IT MAY NOT DO ANYTHING IN N LOWER AS THE WARM
FRONT BEGINS TO MOVE NORTH. THIS WOULD PUT THE MAIN THREAT IN E
UPPER THIS EVENING. OTHERWISE, THE WARM FRONT WILL PUSH NORTH OF ANJ
TAKING THE THREAT FOR RAIN OUT OF THE REGION. HUMIDITY RECOVERY
TONIGHT WONT BE GOOD AS N LOWER WILL ONLY GET TO ABOUT 60% FOR THE
MAX RH, SETTING UP FOR THE CRITICAL FIRE PARAMETERS FOR WEDNESDAY.
LUTZ
&&
.LONG TERM.../ISSUED AT 353 PM/...WEDNESDAY AND BEYOND
LARGE SCALE PATTERN AT THE START OF THE LONGER RANGE PERIOD FEATURES
MAIN WESTERLIES ACROSS CENTRAL/EASTERN CANADA AND THE NORTHWEST
QUADRANT OF THE CONUS CUTTING BENEATH A SHORT WAVE TROUGH OVER
WESTERN NORTH AMERICA...A WARM UPPER HIGH OVER THE OHIO VALLEY...AND
A CUTOFF SUBTROPICAL SYSTEM DRIFTING ACROSS THE EASTERN GULF OF
MEXICO. NORTHWEST CONUS SHORT WAVE TROUGH WILL SHEAR EAST-NORTHEAST
OVER THE NEXT 48 HOURS...PUSHING A COLD FRONT ACROSS THE WESTERN
GREAT LAKES THURSDAY. THAT WILL BE THE MAIN WEATHER FEATURE TO
FOCUS ON IN THE NEAR TERM...THOUGH NOT THE ONLY ISSUE WITH FIRE
WEATHER CONCERNS FOR WEDNESDAY GIVEN WARM TEMPERATURES AND GUSTY
SOUTH/SOUTHWESTERLY WINDS.
WEDNESDAY...WARM FRONT EXPECTED TO CLEAR EASTERN UPPER MI WEDNESDAY
MORNING...WITH A BRISK SOUTHWEST FLOW DEVELOPING DURING THE MORNING
AS LOW LEVEL MIXING TAPS INTO 30-40KT WINDS ABOVE THE BOUNDARY
LAYER. ANY RESIDUAL LOW CLOUD COVER ACROSS EASTERN UPPER SHOULD MIX
OUT FAIRLY QUICKLY DURING THE MID/LATE MORNING HOURS. EXPECT
TEMPERATURES TO WARM NICELY ACROSS NORTHERN LOWER...WITH AREAS AWAY
FROM LAKE MICHIGAN CLIMBING INTO THE LOWER/MID 80S (WARMEST IN AREAS
FAVORED BY SOUTHWEST DOWNSLOPE FLOW). A LITTLE COOLER NEAR LAKE
MICHIGAN WITH ONSHORE FLOW...AND ACROSS EASTERN UPPER WHERE MIXING
WILL BE SHALLOWER GIVEN ONSHORE FLOW OFF LAKES MICHIGAN/HURON AND
POSITION OF LOW LEVEL THERMAL RIDGE AXIS ACROSS THE UPPER PENINSULA
AND TIP OF THE MITT. AS FOR FIRE WEATHER CONCERNS...RED FLAG
CRITERIA FOR WINDS AND TEMPERATURES LOOK TO BE A SLAM DUNK...
RELATIVE HUMIDITY MAY BE SOMEWHAT MARGINAL SINCE MIXING WILL NOT BE
PARTICULARLY DEEP...AND WILL NEED TO TAP DRIER AIR ALOFT TO BRING
DEW POINTS DOWN INTO THE LOWER/MID 40S (WHICH WILL PROBABLY BE THE
MINIMUM REQUIRED TO DROP RH VALUES BELOW THE 25 PERCENT CRITICAL
THRESHOLD ASSUMING AFTERNOON HIGHS IN THE 80-85 RANGE). BUT IT
LOOKS TO BE CLOSE ENOUGH TO JUSTIFY UPGRADING FIRE WEATHER WATCH
TO A RED FLAG WARNING WITH AFTERNOON FWF ISSUANCE FOR ALL NORTHERN
LOWER COUNTIES...ORIGINALLY WERE GOING TO LEAVE BENZIE/LEELANAU OUT
OF THE WARNING BUT LAST MINUTE REQUEST ASKED THAT WE ADD THEM IN
WITH THE REST.
THURSDAY...SHORT WAVE TROUGH COMING OUT OF THE NORTHWESTERN CONUS
THIS AFTERNOON WILL SLIDE BY TO THE NORTHWEST ON THURSDAY...PUSHING
A COLD FRONT INTO THE WESTERN GREAT LAKES. NARROW BAND OF MOSTLY
POST-FRONTAL MOISTURE...ASSOCIATED WITH DECENT LOW/MID LEVEL
FRONTOGENETIC FORCING AND DIVERGENCE WITHIN RRQ OF DEPARTING JET MAX
NORTHWEST OF LAKE SUPERIOR...WILL CROSS NORTHERN WI/UPPER MI DURING
THE DAY. HOWEVER MAIN AREA FORCING WEAKENS QUITE A BIT DURING THE
AFTERNOON...SO WHILE THERE MAY INITIALLY BE A DECENT AREA OF SHOWERS
AND ELEVATED CONVECTION BEHIND THE FRONT ACROSS NORTHERN WI/WESTERN
UPPER THURSDAY MORNING...LOOKS LIKE PRECIPITATION WILL TEND TO THIN
OUT AS IT SPREADS EAST TOWARD NORTHERN MI. WILL CARRY CHANCE POPS
BEHIND THE FRONT DURING THE DAY WEDNESDAY...WHICH PROBABLY WONT
QUITE MAKE IT THROUGH THE AREA UNTIL THURSDAY EVENING. THIS MEANS
THAT AREAS EAST OF A CAD-GOV-PZQ LINE WILL STAY DRY (AND WARM)
THURSDAY AFTERNOON...WITH MINIMAL RAIN CHANCES ACROSS MUCH OF
NORTHERN LOWER THURSDAY NIGHT AS WHAT REMAINS OF FRONTAL MOISTURE/
PRECIP BAND SINKS INTO SOUTHERN LOWER. WILL GO WITH CLEARING SKIES
ACROSS EASTERN UPPER AND THE TIP OF THE MITT THURSDAY NIGHT.
EXTENDED RANGE (FRIDAY THROUGH TUESDAY)...TRICKY EXTENDED FORECAST
GIVEN EXPANSIVE UPPER LEVEL CIRCULATION EXPECTED TO PREDOMINATE
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...WITH THE GREAT LAKES
JUST ON THE SOUTHERN FRINGES OF THE MAIN WESTERLIES...PUTTING US AT
THE MERCY OF DIFFICULT TO TIME WAVES ROTATING THROUGH THE AREA.
WHATEVER FALLS HOWEVER LIKELY WONT AMOUNT TO MUCH WITHOUT ANY
SERIOUS RETURN FLOW OF MOISTURE (GULF OF MEXICO SYSTEM WILL TAKE
CARE OF THAT). FORECAST OVERALL WILL BE PREDICATED ON PERSISTENT
LOW LEVEL RIDGING ACROSS THE GREAT LAKES...PREVENTING SIGNIFICANT
MOISTURE RETURN AND THUS LIMITING PRECIPITATION POTENTIAL.
HIGH PRESSURE EXPECTED TO BUILD INTO THE REGION FRIDAY IN THE WAKE
OF THURSDAYS COLD FRONTAL PASSAGE. DRY FORECAST STILL LOOKS FINE
THOUGH TEMPERATURES WILL BE COOLER (50S EASTERN UPPER/LOWER-MID 60S
NORTHERN LOWER LOOK REASONABLE). A COUPLE OF THESE AFOREMENTIONED
SHORT WAVE TROUGHS LOOK TO SKIRT THE REGION BOTH SATURDAY AND
SUNDAY...THOUGH LOOK TO BE PRETTY MOISTURE STARVED AND SEE NO REASON
AT THIS RANGE TO DEVIATE FROM CURRENT DRY FORECAST. ALSO THINKING
WE COULD GET AWAY WITH A DRY FORECAST FOR MEMORIAL DAY...AND
INTRODUCE A CHANCE OF RAIN FOR TUESDAY (THOUGH NOT EVEN SURE ABOUT
THAT THIS FAR OUT). WILL HAVE MODERATING TEMPERATURES THROUGH THE
HOLIDAY WEEKEND...WITH HIGHS GETTING BACK INTO THE 70S ACROSS
NORTHERN LOWER FOR SUNDAY AND MONDAY.
JPB
&&
.MARINE.../ISSUED AT 353 PM/
STRONG SOUTHWEST GRADIENT WEDNESDAY WILL BE OFFSET BY STRONG OVER
WATER STABILITY...THOUGH STRENGTH OF PRESSURE GRADIENT COMBINED WITH
A (WEAKENING) SOUTHWESTERLY ISALLOBARIC ACCELERATION WILL BE ENOUGH
FOR SMALL CRAFT CONDITIONS...WITH GALE FORCE GUSTS POSSIBLE AT LEAST
CLOSE TO SHORE FOR NEARSHORE ZONES WITH OFFSHORE WIND COMPONENTS.
WILL ONLY BE ISSUING SMALL CRAFT ADVISORIES WITH THE AFTERNOON
PACKAGE. COLD FRONT EXPECTED TO CROSS THE FORECAST AREA THURSDAY
AFTERNOON/EVENING...ALLOWING THE PRESSURE GRADIENT TO SLACKEN AS
WINDS SHIFT TO A MORE WEST/NORTHWEST DIRECTION. BUT SMALL CRAFT
CONDITIONS WILL LIKELY CONTINUE AT LEAST INTO THURSDAY MORNING ON
WHITEFISH BAY/ST. MARYS RIVER...AND INTO THURSDAY AFTERNOON ACROSS
REMAINING NEARSHORE ZONES.
JPB
&&
.AVIATION.../ISSUED AT 133 PM/...VALID FOR 18Z TAFS
RAIN SHOWERS ARE ALMOST OUT OF THE AREA NEAR PLN, AND IT LOOKS
LIKE THEY ARE DONE IN APN. WHILE THE WIND SHIFT HAS MADE IT INTO
TVC, IT LOOKS LIKE THE MAIN FORCING WILL STAY NEAR THE STRAITS,
BUT WILL CONTINUE TO WEAKEN THROUGH THE AFTERNOON. SO EXPECTING
NOTHING, BUT COULDNT RULE OUT A SHOWER NEAR PLN. ONCE THE SUN
SETS, THEN THE WARM ADVECTION SHOULD TAKE OVER. THIS THEN WILL
PRODUCE LOW LEVEL WINDS SHEAR AS THE SFC WINDS WILL BE AOB 10KTS
BUT AROUND 2000FEET AGL, AT LEAST 35 KNTS. ONCE THE INVERSION
BURNS AWAY BY 15Z IN THE MORNING THEN THE GUSTY WINDS WILL BE THE
MAIN CONCERN FOR THE DAY.
LUTZ
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...RED FLAG WARNING FROM 11 AM TO 8 PM EDT WEDNESDAY FOR MIZ016>036-
041-042.
LM...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 5 PM EDT
THURSDAY FOR LMZ323-341-342-344>346.
LH...SMALL CRAFT ADVISORY FROM 5 AM WEDNESDAY TO 5 PM EDT THURSDAY
FOR LHZ345>349.
LS...SMALL CRAFT ADVISORY FROM 5 AM WEDNESDAY TO 11 AM EDT THURSDAY
FOR LSZ321-322.
&&Hazardous weather outlook, May 19, 4:37 AM EDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 437 AM EDT TUE MAY 19 2009 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 201200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 437 AM EDT TUE MAY 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE WILL BE ELEVATED FIRE DANGER SOUTH OF M-72...INCLUDING THE MANISTEE AND HURON NATIONAL FORESTS THIS AFTERNOON DUE TO A COMBINATION OF WARM TEMPERATURES...GUSTY WINDS AND LOW AFTERNOON HUMIDITIES. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE TIP OF THE MITT AND EASTERN UPPER MICHIGAN TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ELEVATED FIRE DANGER WILL BE MORE SIGNIFICANT WEDNESDAY AFTERNOON AND EVENING...DUE TO THE ARRIVAL OF VERY WARM TEMPERATURES...GUSTY WINDS AND VERY LOW HUMIDITIES. PLEASE SEE LATEST FIRE WEATHER WATCH FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MSB/SMD
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:58 PM EDT | Small Craft Advisory | APX | 52 hr |
Nearby
Red Flag Warnings in Michigan, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.